Colorado, 2003

Hail in Colorado, August 1, 2003

August 1, 2003 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 1, 12:32 PM MST, 7 hours 13 minutes earlier.

Area forecast discussion, Aug 1, 12:32 PM MST, 7 hours 13 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
132 PM MDT FRI AUG 1 2003

SHORT TERM DISCUSSION...(TONIGHT AND SATURDAY).

SFC FRONT PROGGED TO PUSH THROUGH THE AREA...MAINLY BETWEEN 0-6Z...
ALTHOUGH MOST ENERGY ASSOCIATED WITH FRONT MOVES TO OUR NORTHEAST. AT
3Z...WHEN MAIN PUSH OF FRONT PROGGED TO MAKE IT INTO THE PLAINS...0-
6KM BULK SHEAR RUNNING 25-40KTS...WITH CAPES AROUND 1000 SO COULD GET
SOME ISOLD LATE SEVERE OUT EAST. WITH LOSS OF HEATING DONT EXPECT
ANYTHING MORE THAN ISOLATED. THEN EXPECT SHOWERS AND STORMS TO
CONTINUE INTO THE LATE EVENING HOURS SOUTHWARD...THANKS TO INCOMING
FRONT...BUT TO END AFTER MIDNIGHT WITH LOSS OF HEATING AND PASSAGE OF
S/W AND FROPA. AVN TRYING TO GENERATE MCS OVER NE COLORADO...SUSPECT
THIS IS A FEEDBACK PROBLEM AND WILL KEEP GRIDS ENDING POPS BY 9Z.

PRECIP LOOKS TO TAKE A BREAK EARLY IN THE MORNING SATURDAY...THEN
START BACK UP WITH HEATING IN THE AFTERNOON. MOISTURE TRAPPED UNDER
HIGH GENERATES SHOWERS AND STORMS OUT WEST...WHILE UPSLOPE FLOW ON
PLAINS SHOULD GENERATE SHOWERS AND STORMS FOR EAST. FOR EASTERN
AREAS...SOME CIN DURING THE DAY INCREASING EASTWARD...AND POOLING OF
HIGHER CAPES NEAR MOUNTAINS (2000 J/KG MTNS DECREASES TO 600 J/KG
LAA)...AND BULK SHEAR RUNNING 25KTS NEAR MTNS TO 40 KTS OUT EAST.
EXPECT STORMS TO INITIATE ALONG HIGHER TERRAIN...AND MOVE SOUTHEAST
IN UPPER FLOW...WHERE THEY MAY STRENGTHEN. TEMPS A TOUCH COOLER
WITH MORE UPSLOPE AND CLOUDS...PLUS 700MB TEMPS ABOUT 1C COOLER. 500
MB HEIGHTS ABOUT THE SAME...ALTHOUGH EXPECT SLOWER CELL MOVEMENT AS
RIDGE SHIFTS SLIGHTLY EASTWARD...ESPECIALLY WEST WHERE FLOW BECOMES
VERY LIGHT. MORE MONSOONAL MOISTURE PROGGED TO MOVE INTO WESTERN
ZONES FROM SOUTHWEST AS WELL...WITH GJT SOUNDING OVER 1 INCH TODAY
AND LIKELY INCREASING TOMORROW. ALSO MAY SEE WEAK CONVERGENCE IN THE
AXIS OF THE UPPER HIGH OVER WESTERN MTNS. DRO AND GUC GUIDANCE GIVING
50-75 PERCENT POPS. CURRENT GRIDS OF 50 POPS OUT WEST LOOK GOOD...AND
MAY EVEN NEED A BIT OF AN INCREASE NEXT CREW. 700 MB TEMPS OUT WEST
RUNNING 18C...BUT EXPECT GENEROUS CLOUDS AND PRECIP CHANCES TO KEEP
TEMPS COOLER. CURRENT FORECAST GRIDS LOOK VERY NICE AND VERY LITTLE
CHANGES NEEDED.

FIRE WEATHER CONCERNS THIS PERIOD WILL BE MAINLY POSSIBLE HEAVY
RAINS OVER BURN SCARS WITH SLOW MOVING STORMS.

AVIATION CONCERNS WILL BE TSRA AND ASSOCIATED IFR/MVFR VISIBILITY AND
CEILING CONDITIONS...AS WELL AS MTN OBSUCRATIONS...MAINLY AFTERNOON
AND EVENING.

LONG TERM DISCUSSION...(SATURDAY NIGHT THROUGH FRIDAY).

THE UPR RIDGE IS EXPECTED TO STAY CENTERED OVR NM THROUGH WED. FOR
SAT NIGHT THERE LOOKS LIKE IT WL BE FAIRLY MOIST OVR THE SW PORTION
OF THE STATE AND WL KEEP SOME POPS GOING THRU THE NIGHT. WL MENTION
HVY R IN THE SW MTNS FOR THE EVE HOURS. THE REST OF THE AREA IS NOT
AS MOIST SO WL END PRECIP CHANCES BY MIDNIGHT. THIS PLUME OF MSTR
THEN SPREADS ACRS MUCH OF THE FORECAST AREA DURING THE DAY SUN AND
THE CURRENT POP FORECAST STILL LOOKS GOOD. CLOUDS AND PRECIP WL KEEP
TEMPS FROM WARMING A WHOLE LOT IN THE MTNS.

THIS PLUME OF MSTR SLOWLY EXITS ERN CO MON MORN...AND SO MON AND
TUE SHOULD BE DRIER.  ALTHOUGH THE LITTLE BIT OF MSTR THAT WL
PROBABLY LINGER OVR THE AREA...SHOULD BE ENOUGH FOR SOME SLIGHT CHC
POPS.  TEMPS WL ALSO WARM A LITTLE.

THE UPR HIGH WL STILL BE THE MAIN WX FEATURE AFFECTING THE AREA THRU
FRI. ON WED IT SHOULD STILL BE OVR SRN OR CNTRL NM...AND IT THEN IS
EXPECTED TO SHIFT TO OVR WRN CO.  THERE WL STILL BE MSTR OVR THE AREA
UNDER THE RIDGE SO DAILY SHWRS/TSTMS CAN BE EXPECTED.  THE UPR FLOW
WL BE LIGHT RESULTING IN SLOW MOVING STORMS.

.PUB...NONE.
Hazardous weather outlook, Aug 1, 5:30 AM MST, 14 hours 15 minutes before
COZ058>089-093>099-021300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF THE SOUTHEAST COLORADO PLAINS.  THE MOST
LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE KIOWA...BENT...
PROWERS ...AND NORTHERN EL PASO COUNTIES AFTER 100 PM. THE MAIN
THREAT WITH THUNDERSTORMS WILL BE HAIL AROUND 1 INCH IN DIAMETER...
WIND GUSTS TO 60 MPH...DANGEROUS LIGHTNING...AND LOCALLY HEAVY
RAIN.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE
MOUNTAINS AND INTERSTATE 25 CORRIDOR THIS AFTERNOON THROUGH THIS
EVENING. THE MAIN THREAT WITH THUNDERSTORMS IN AND NEAR THE
MOUNTAINS WILL BE WIND GUSTS TO 45 MPH...AND DANGEROUS LIGHTNING.
SOME LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER STORMS...
ESPECIALLY ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS.

A COLD FRONT WILL MOVE INTO THE SOUTHEAST COLORADO PLAINS LATE THIS
AFTERNOON AND EVENING.  LOW LEVEL MOISTURE POOLING ALONG AND
BEHIND THE COLD FRONT...COMBINED WITH AFTERNOON HEATING...AND AN
UPPER LEVEL DISTURBANCE...IS EXPECTED TO CAUSE ISOLATED TO SCATTERED
THUNDERSTORMS TO DEVELOP ALONG THE FRONT.  COMBINED WITH A
MODERATELY UNSTABLE ATMOSPHERE...AND FAVORABLE WIND SHEAR...ONE OR
TWO SUPERCELL THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE
SOUTHEAST PLAINS ALONG AND BEHIND THE FRONT.  SOME UNCERTAINTY EXISTS
AS TO HOW QUICKLY THE COLD FRONT WILL MOVE INTO THE INTERSTATE 25
CORRIDOR. LATEST COMPUTER MODELS BRING THE COLD FRONT INTO PUEBLO AND
EL PASO COUNTIES DURING THE EVENING HOURS.  HOWEVER...IF THE COLD
FRONT MOVES IN SOONER THAN MODELS PREDICT...THEN THE THREAT FOR
SEVERE WEATHER COULD SPREAD AS FAR WEST AS THE INTERSTATE 25 CORRIDOR
LATE THIS AFTERNOON...WITH HAIL AROUND 1 INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH POSSIBLE. STAY TUNED TO THE LATEST FORECASTS AND
POSSIBLE UPDATES CONCERNING THE SEVERE WEATHER POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.  ON SATURDAY AND
SUNDAY...LOCALLY HEAVY RAIN MAY ACCOMPANY THE THUNDERSTORMS ACROSS
SOUTH CENTRAL AND SOUTHEASTERN COLORADO.

AT THIS TIME...IT APPEARS THE MAIN THREATS FROM THUNDERSTORMS
WILL BE HEAVY RAIN...LIGHTNING...HAIL AROUND 1/4 INCH IN
DIAMETER...AND WIND GUSTS TO AROUND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 100 PM ACROSS NORTHERN EL PASO...KIOWA...BENT...AND
PROWERS COUNTIES.

KT/METZE

The radar

The Pueblo radar (KPUX), 88 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kiowa

When
August 1, 7:45 PM MST to 7:50 PM MST
Where
Kiowa County, 1 mi W of Haswell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -103.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332935.